Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 11, NWS Jackson, KY

March 1, 1997Fleming County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 1, 1997, 12:57 PM EST for Fleming County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 1997, 12:57 PM EST (17:57 UTC)
Expired
Mar 1, 1997, 3:00 PM EST
In force
2 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 011758
FFWJKL
KYC069-012000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1257 PM EST SAT MAR 1 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 300 PM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN NORTHEAST KENTUCKY

   ...FLEMING
 
RADAR ESTIMATES ONE TO THREE INCHES OF RAIN HAS FALLEN ACROSS PARTS OF
FLEMING COUNTY. THE COUNTY DISPATCH OFFICE REPORTS THAT HIGHWAY 560
BETWEEN THE TOWNS OF EWING AND COWAN IS COVERED WITH 2 FEET OF WATER.
STREAMS AND CREEKS ARE NEAR BANKFULL AND ADDITIONAL HEAVY RAIN THIS
AFTERNOON WILL CAUSE MORE FLASH FLOODING.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT ATTEM\PT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.

SES/WHP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 9:58 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 1, 9:58 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1000 AM EST SAT MAR 1 1997

MCS CAUSING LOTS OF FLOODING PROBLEMS ACRS NRN SECTIONS OF THE CWA.
FFW ONGOING FOR SEVERAL COUNTIES WITH TRAINING OCCURRING. FORECAST
(AND ESP FFA) LOOKS GOOD. ONLY PROBLEM WILL BE TEMPS...PLENTY OF CLDS
AND SHRA/TSRA WILL KEEP US FROM GETTING AS WARM AS PREVIOUSLY THOUGHT.
WOULD KNOCK TEMPS DOWN TO 70-75.

JKL 70/61/65 +88
LOZ 71/61/65 +88

SES

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 12:14 AM ESTSevere Thunderstorm WarningJKLRockcastle31 min
Mar 1, 12:14 AM ESTSevere Thunderstorm WarningJKLPowell31 min
Mar 1, 6:11 AM ESTFlash Flood WarningJKLMorgan3 hr
Mar 1, 6:11 AM ESTFlash Flood WarningJKLMontgomery, Powell3 hr
Mar 1, 6:24 AM ESTFlash Flood WarningJKLMorgan3 hr
Mar 1, 6:24 AM ESTFlash Flood WarningJKLBath, Montgomery, Powell3 hr
Mar 1, 6:38 AM ESTFlash Flood WarningJKLMenifee2 hr
Mar 1, 7:03 AM ESTFlash Flood WarningJKLElliott3 hr
Mar 1, 8:06 AM ESTFlash Flood WarningJKLRowan4 hr
Mar 1, 9:30 AM ESTFlash Flood WarningJKLMagoffin6 hr
Mar 1, 9:30 AM ESTFlash Flood WarningJKLBath, Elliott, Menifee, Morgan, Rowan6 hr
Mar 1, 9:30 AM ESTFlash Flood WarningJKLMontgomery, Powell6 hr
Mar 1, 2:25 PM ESTSevere Thunderstorm WarningJKLMontgomery45 min
Mar 1, 2:31 PM ESTSevere Thunderstorm WarningJKLEstill, Powell44 min
Mar 1, 2:43 PM ESTSevere Thunderstorm WarningJKLJackson, Rockcastle47 min
Mar 1, 3:01 PM ESTTornado WarningJKLMenifee, Powell49 min
Mar 1, 3:07 PM ESTFlash Flood WarningJKLBath, Elliott, Fleming, Menifee, Morgan, Rowan4 hr
Mar 1, 3:07 PM ESTFlash Flood WarningJKLEstill, Powell4 hr
Mar 1, 3:07 PM ESTFlash Flood WarningJKLMontgomery4 hr
Mar 1, 3:10 PM ESTSevere Thunderstorm WarningJKLMorgan, Wolfe50 min
Mar 1, 3:13 PM ESTTornado WarningJKLMorgan47 min
Mar 1, 3:23 PM ESTSevere Thunderstorm WarningJKLLee37 min
Mar 1, 3:48 PM ESTSevere Thunderstorm WarningJKLMagoffin32 min
Mar 1, 4:04 PM ESTSevere Thunderstorm WarningJKLJohnson, Martin46 min
Mar 1, 6:45 PM ESTFlash Flood WarningJKLElliott, Menifee, Morgan, Rowan6 hr
Mar 1, 6:45 PM ESTFlash Flood WarningJKLBath, Fleming6 hr
Mar 1, 6:45 PM ESTFlash Flood WarningJKLMontgomery, Powell6 hr
Mar 1, 6:45 PM ESTFlash Flood WarningJKLEstill6 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.